To the Editor.—I read with interest the recent paper, "Rapid Eye Movements in Myasthenia Gravis," by Cogan et al.1 The description of the eye movements and extraocular muscle pareses in myasthenia gravis are similar to those frequently seen after small doses of tubocurarine chloride. Small doses of tubocurarine are administered intravenously by anesthesiologists to awaken patients to prevent fasciculation and muscle pains from succinylcholine.
The explanation of the eye phenomena in myasthenia gravis by Cogan et al, being based on different types of muscle fibers in the extraocular muscles, has also been used to explain the tonic contractions sometimes seen following administration of succinylcholine.2
Katz and Eakins3 studied the effects of muscle relaxants on the extraocular muscle of the cat. They found that the depolarizing muscle relaxants, succinylcholine and decamethonium, caused a tonic contraction of the superior rectus muscle and a twitch response in the tibialis
Smith RB. Muscle Relaxants in Myasthenia Gravis. Arch Ophthalmol. 1977;95(1):169. doi:10.1001/archopht.1977.04450010169025
Monkeypox Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.